MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II COLONOVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II COLONOVIDEOSCOPE
Model Number PCF-H180AL
Medical Device Problem Code Failure to Clean Adequately (4048)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to the service center for evaluation.As part of investigation, olympus followed up with the user facility via telephone and in writing to obtain additional information regarding the reported event and was informed the scope underwent the pre-cleaning process at the bedside.The manual cleaning process was started with a dry/wet leak test, enzymatic soak and brushing of all channels and the outside surface was washed and rinsed.The scope was then placed into the aer (automated endoscope reprocessor) for (hld) high level disinfection.The aer cycle was not started.The scope was then removed from the aer and used during a procedure.The scope was placed into the aer.However, the cycle was not started.The step that was missing during reprocessing was a failure to start the asr, which includes high level disinfection, all rinsing cycles and alcohol followed by air.Only one scope was involved in this incident.The endoscope has not been cultured.The cleaning and disinfectant solutions being used are pure enzymatic, endosquick, acecide-c and rapicide pa.The minimum effective concentration is checked with every cycle.The aer models being used are the dsd edge, medivators serial number (b)(4) and oer-pro, olympus serial number (b)(4).All channels are being brushed during manual cleaning.The brush is single-use only.The model of the brush is bw-412t and the manufacturer is olympus.Pre-cleaning is being performed immediately after a procedure.The enzymatic impregnated sponge is activated in water and then the entire insertion tube is wiped down.Then water is aspirated through the suction channel for 30 seconds followed by air for 10 seconds.The air and water is removed.The a/w button is placed in the water basin and the aw adapter is attached.Water is aspirated for 30 seconds then air is flushed through the channels for 10 seconds.The flushing pump is activated for 10 seconds to flush.The sponge is placed on the distal tip of the scope.The water resistant cap is attached.The scope is first wrapped in the waterproof sac and placed into a rigid container for transport to the decontamination room.A leak test is performed with an mu-1 manufactured by olympus.There have not been any issues with the aer.The aer is functioning normally.Air was flushed through the scope at the end of the manual cleaning process.A reprocessing in-service was last provided in (b)(6).2019.There has been a change in the reprocessing personnel.All of their reprocessing personnel are trained on how to properly reprocess an endoscope.The scope is being stored in a dedicated scope closet.In addition, an olympus endoscopy support specialist (ess) was dispatched to the user facility to assess their reprocessing practices and to provide reprocessing training if necessary.To date, the ess visit has not been finalized.
 
Event or Problem Description
The service center was informed that the scope was not high level disinfected prior to patient use.The scope was used in a diagnostic colonoscopy procedure.There were no other devices involved in the event.There was no delay in the procedure.The intended procedure was completed with the same device.The prior patient had a history of anemia and colon cancer screening.There is no known infection or injury at this time.No prophylactic medications were administered to the patient.
 
Additional Manufacturer Narrative
The legal manufacturer (lm) reviewed the content of this complaint for further investigation.According to dhr review the subject device was shipped in accordance with specifications.The legal manufacturer reported that the root cause could not be determined.The lm reported that the most probable causes for the reported event are as follows: the event is not due to a product problem, including ifu, but to a user mishandling.The legal manufacturer reports that the ifu (reprocessing manual) warns against inadequate reprocessing with the following contents.1.4 precautions: an insufficiently cleaned, disinfected or sterilized endoscope and/or accessories may pose an infection control risk to the patients and/or operators who contact them.In addition, the ifu (reprocessing manual) warns against the use of aers made by other companies with the following contents.1.4 precautions: only olympus-recommended or olympus-endorsed automated endoscope reprocessors (aers) have been validated by olympus.When using an aer that is not recommended by olympus, the manufacturer of the aer is responsible for validating compatibility of the aer with each olympus endoscope and accessory.It is believed that the user's handling deviated from the ifu because it was reported that the user used a scope that had not been subjected to high-level disinfection in the case and that the aer made by medivators was used.In addition, on november 18, 2020 the endoscopy support specialist (ess) was dispatched to the user facility to observe the user facility¿s reprocessing practices.The ess reported that an observation was performed of the endoscopy technicians pre-procedure, procedure, pre-cleaning, transport, leak testing, manual cleaning, aer operation, and storage of the endoscopes.The ess emailed copies of the documents used for the observation visit to the facility¿s clinical director¿s to keep records.The ess discussed the reason for the breach in protocol with the clinical director who stated that one of the endoscopy technicians removed the endoscope from the oer-pro before the scope was reprocessed.The ess discussed the breach of protocol with the staff who perform the reprocessing and reminded them that they need to check for a printout for completed reprocessing cycle and the (--) on the led display window on primary control panel the before opening the lid and removing the scopes from the oer-pro to prevent the breach of reprocessing protocol for this same reason in the future.

Brand Name
EVIS EXERA II COLONOVIDEOSCOPE
Common Device Name
COLONOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10842017
Report Number8010047-2020-08969
Device Sequence Number19766225
Product Code FDF
UDI-Device Identifier04953170339899
UDI-Public04953170339899
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K100584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPCF-H180AL
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/20/2020
Supplement Date Received by Manufacturer12/17/2020
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date01/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1